Association of Cardiovascular Risk With Inhaled Long-Acting Bronchodilators in Patients With Chronic Obstructive Pulmonary Disease

Reviewed by Dr. Christopher B. Scoma
Wang M, et al. JAMA Intern Med. 2018 Jan 2. doi: 10.1001/jamainternmed.2017.7720

SUMMARY
This nested case-control study aimed to evaluate the risk of cardiovascular events occurring after initiation of long-acting β2-agonists (LABAs) and long-acting muscarinic antagonists (LAMAs) in patients with chronic obstructive pulmonary disease (COPD). The study included 284,220 patients obtained from the Taiwan National Health Insurance Research Database from 2007 to 2011. Cohort entry date was marked as date of first COPD clinic visit or date of discharge from a hospital for COPD. Cases were identified at earliest cardiovascular disease (CVD) outcome, defined as an inpatient or ED visit with primary diagnosis of coronary heart disease, cardiac arrhythmia, heart failure or ischemic stroke. Exposure was measured via LABA and LAMA prescription records in the 12 months leading up to the event date for cases and controls. Exclusion criteria included LABA or LAMA use within 12 months prior to cohort entry, patients who initiated any cardiovascular medications within 30 days prior to event date, and patients with a diagnosis of chest pain or dyspnea within 30 days prior to event date. The results of the study show that new LABA use was associated with a 1.50-fold increased risk of CVD events (95% CI, 1.35-1.67; P < .001) and new LAMA use was associated with 1.52-fold increased risk of CVD events (95% CI, 1.28-1.80; P < .001) within 30 days of initiation.

COMMENTARY
Almost 16 million adults in the United States have been diagnosed with COPD1, making it one of the country’s leading causes of hospital and clinic visits. The staple therapies for COPD include LABAs and LAMAs, which are often considered to be relatively safe with a very mild side-effect profile. Previous investigations of the association between LABAs/LAMAs and cardiovascular disease have proven inconclusive, with many studies suggesting a link2 and many more suggesting no association at all3. This study continues the query into the association between COPD therapies and cardiovascular events, suggesting a temporal relationship between initiation of therapy and cardiovascular events with statistical significance within 30 days of onset of medication use.

A major strength of this study includes the thorough investigation of the timing of LABA and LAMA usage as it pertains to CVD events. Additionally, because of the design and breadth of the study, the results are generalizable across many of the common comorbidities of COPD. However, there are a few limitations that are important to discuss. Although the study included almost 300,000 patients, they were all of Taiwanese descent which limits the generalizability of the findings across the spectrum of ethnicity. Baseline CVD status of individual patients could be considered a confounding variable (as this is difficult to assess); however, the authors do not consider this to be substantial because prior medical history, cardiac events, current medical problems and current CVD medications were balanced among the studied groups. Furthermore, LABA- and LAMA-associated CVD risk was statistically significant even among patients without prior CVD history. There is still a large amount of investigation that needs to be done to fully elucidate the link between COPD therapies and cardiovascular events; in the meantime, it is reasonable to monitor patients starting new COPD medications for cardiovascular symptoms.

Solid line indicates adjusted odds ratio; dashed line indicates 95% confidence intervals. Statistically significant spikes in odds ratios for cardiovascular disease events are shown within 30 days of initiation of both LABAs and LAMAs.

REFERENCES
1. Wheaton AG, Cunningham, TJ, Ford ES, Croft JB. Employment and activity limitations among adults with chronic obstructive pulmonary disease. MMWR. 2015:64 (11):290-295.
2. Lee TA, Pickard AS, Au DH, Bartle B, Weiss KB. Risk for death associated with medications for recently diagnosed chronic obstructive pulmonary disease. Ann Internal Med. 2008 Sep 16;149(6):380-90.
3. Celli B, Decramer M, Leimer I, Vogel U, Kesten S, Tashkin DP. Cardiovascular safety of tiotropium in patients with COPD. Chest. 2010 Jan;137(1):20-30.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s